Vol. 298, No. 2, 2019

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 299: 1  2
Vol. 298: 1  2
Vol. 297: 1  2
Vol. 296: 1  2
Vol. 295: 1  2
Vol. 294: 1  2
Vol. 293: 1  2
Vol. 292: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Other MSP Journals
Signature ranks of units in cyclotomic extensions of abelian number fields

David S. Dummit, Evan P. Dummit and Hershy Kisilevsky

Vol. 298 (2019), No. 2, 285–298
Abstract

We prove the rank of the group of signatures of the circular units (hence also the full group of units) of (ζm)+ tends to infinity with m. We also show the signature rank of the units differs from its maximum possible value by a bounded amount for all the real subfields of the composite of an abelian field with finitely many odd prime-power cyclotomic towers. In particular, for any prime p the signature rank of the units of (ζpn)+ differs from ϕ(pn)2 by an amount that is bounded independent of n. Finally, we show conditionally that for general cyclotomic fields the unit signature rank can differ from its maximum possible value by an arbitrarily large amount.

Keywords
signature rank of units, cyclotomic fields, abelian extensions, circular units
Mathematical Subject Classification 2010
Primary: 11R18
Secondary: 11R27
Milestones
Received: 31 May 2018
Revised: 20 August 2018
Accepted: 21 August 2018
Published: 8 March 2019
Authors
David S. Dummit
Department of Mathematics
University of Vermont
Burlington, VT
United States
Evan P. Dummit
School of Mathematical and Statistical Sciences
Arizona State University
Tempe, AZ
United States
Hershy Kisilevsky
Department of Mathematics and Statistics
Concordia University
Montreal, QC
Canada